Complement activation-related pseudoallergy: A new class of drug-induced acute immune toxicity

Research output: Review article

386 Citations (Scopus)

Abstract

A major goal in modern pharmacotechnology is to increase the therapeutic index of drugs by using nanoparticulate vehicle systems in order to ensure slow release or targeted delivery of drugs. With all great benefits, however, these innovative therapies can carry a risk for acute immune toxicity manifested in hypersensitivity reactions (HSRs) that do not involve IgE but arises as a consequence of activation of the complement (C) system. These anaphylactoid reactions can be distinguished within the Type I category of HSRs as "C activation-related pseudoallergy" (CARPA). Drugs and agents causing CARPA include radiocontrast media (RCM), liposomal drugs (Doxil, Ambisome and DaunoXome) and micellar solvents containing amphiphilic lipids (e.g., Cremophor EL, the vehicle of Taxol). These agents activate C through both the classical and the alternative pathways, giving rise to C3a and C5a anaphylatoxins that trigger mast cells and basophils for secretory response that underlies HSRs. Pigs provide a useful model for liposome-induced CARPA as minute amounts of reactogenic lipomes cause C activation with consequent dramatic cardiovascular and laboratory abnormalities that mimic some of the human symptoms. Consistent with the causal role of C activation in liposome-induced HSRs, a recent clinical study demonstrated correlation between the formation of C terminal complex (SC5b-9) in blood and the presence of HSRs in patients treated with liposomal doxorubicin (Doxil). Overall, the CARPA concept may help in the prediction, prevention and treatment of the acute immune toxicity of numerous state-of-the-art drugs.

Original languageEnglish
Pages (from-to)106-121
Number of pages16
JournalToxicology
Volume216
Issue number2-3
DOIs
Publication statusPublished - dec. 15 2005

    Fingerprint

ASJC Scopus subject areas

  • Toxicology

Cite this